Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Raleigh, NC

May 12, 2001Franklin County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2001, 4:25 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 4:25 PM EDT (20:25 UTC)
Expired
May 12, 2001, 5:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Franklin County, NC, Nash County, NC

What was reported inside it

TimeReportWhereRemark
May 12, 4:45 PM EDTHail 1.75Bunn, NC
May 12, 5:00 PM EDTThunderstorm Wind 50 ENashville, NCPowerlines and large limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122026
SVRRAH

NCC069-127-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BUNN...OR ABOUT 10 MILES
  NORTH OF LINWOOD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPRING HOPE AT 435 PM EDT
   MIDDLESEX AT 435 PM EDT
    NASHVILLE AT 455 PM EDT

IF YOU ARE CAUGHT OUTSIDE..|.SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$
RA/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 12, 3:15 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT MAY 12 2001

.SHORT-TERM...SCT SHWRS/TSTMS IN UNSTABLE AIR AHEAD NEAR LEE TROF WIND SHIFT
LINE ARE MVG EASTWARD. POTENTIAL FOR SMALL HAIL. HIGHEST VILS THUS FAR TO 40.
ONLY ONE REPORT OF VERY SMALL HAIL. BEST UNSTABLE AIR IS IN EASTERN CWA EAST OF
RDU. STORMS MAY INTENSIFY THROUGH THE EASTERN CWA. SLIGHT CHC POPS LEFT IN WRN
CWA FOR EARLY THIS EVE AND CHC POPS FOR THE EVE IN ERN CWA.

COOLER AND DRIER AIR BUILDS INTO AREA OVERNIGHT. NW FLOW ALOFT AGAIN DOMINATES
AS SURFACE HIGH PRESSURE IN OHIO VLY SLOWLY MOVES EASTWARD. TRANQUIL WEATHER
SUN THROUGH MON WITH COOLEST TEMPS EXPECTED EARLY MON MORNING.
1
.LONG-TERM...NEXT CHC OF RAIN IS IN THE EXTENDED FOR TUES WHEN AS ANOTHER
SURFACE COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.

.RAH...NONE.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:57 PM EDTSevere Thunderstorm WarningRAHGranville, Wake33 min
May 12, 4:05 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 12, 4:09 PM EDTSevere Thunderstorm WarningRAHWake36 min
May 12, 4:32 PM EDTSevere Thunderstorm WarningRAHJohnston28 min
May 12, 4:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson31 min
May 12, 5:12 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne33 min
May 12, 5:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax24 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningRAHWayne19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.